Drug-induced pulmonary fibrosis
Any medication can have side effects; some medicines can damage the lungs and cause pulmonary fibrosis.
Some of the commoner medication types that are known to carry the risk of pulmonary fibrosis include certain:
- antibiotics, particularly nitrofurantoin
- immunosuppressant drugs, such as methotrexate
- drugs for heart conditions, particularly amiodarone
- cancer chemotherapy drugs
- biological agents used to treat cancer or immune disorders
There are many other drugs that can potentially cause pulmonary fibrosis. You and your doctor have to weigh up the risks and benefits before you start a medicine. Sometimes the choices are difficult, especially if it’s a life-saving treatment. It’s important to tell your doctor about any new symptoms you have.
The situation varies for each individual and for each drug. Breathing problems from drug-induced pulmonary fibrosis can come on suddenly or develop more slowly over time.
If a drug has caused fibrosis, people often get better quickly if the medication is stopped before much damage is done. Identifying this problem, and stopping the drug is the key intervention. Steroid medication can help calm down your body’s response to the medication. But some people may have lasting lung damage.